; Skip to Main Content
Skip Nav Destination
Cannabis products

Accidental exposure risks reported in children from delta-8 THC in cannabidiol products

November 1, 2021

Federal health officials are warning health care professionals of an uptick in adverse events in children from gummies, chocolates, beverages, vapes and other products that contain cannabis ingredients.

Hundreds of reports to the National Poison Data System have been linked to insufficiently labeled products containing delta-8 tetrahydrocannabinol (THC) and cannabidiol (CBD). The Centers for Disease Control and Prevention (CDC) and Food and Drug Administration are urging consumers to keep the products out of reach of children and pets.

In the first seven months of 2021, the National Poison Data System received 660 reports of adverse events in people exposed to delta-8 THC. About 41% of reports involved unintentional exposure, and 77% of the unintentional exposures were in children under 18 years. Some of the children who were exposed to products with delta-8 THC were admitted to intensive care units.

The major psychotropic component in cannabis is delta-9 THC (https://www.drugabuse.gov/drug-topics/marijuana). However, CBD can be synthetically converted into delta-8 THC, which is considered psychoactive and may cause similar impairment.

“(P)roducts that contain delta-8 THC but are labeled with only delta-9 THC content rather than total THC content likely underestimate the psychoactive potential of these products for consumers,” according to a CDC health advisory (https://emergency.cdc.gov/han/2021/han00451.asp).

Delta-8 THC can affect a person’s brain, mood and behavior. Symptomatic patients should be questioned about use of CBD or delta-8 THC products, the CDC recommended.

Factors that influence the type and severity of cannabis-related adverse events include the type of cannabinoid ingested, concentration, route of exposure and the person’s age, weight and sex, according to the CDC. There is no antidote for THC intoxication. Adverse events related to delta-8 THC intoxication also can resemble delta-9 THC intoxication. Symptoms include:

  • lethargy,
  • uncoordinated movements and decreased psychomotor activity,
  • slurred speech,
  • increased heart rate progressing to slowed heart rate,
  • low blood pressure,
  • difficulty breathing,
  • sedation and

The CDC is continuing to follow health effects of products in the cannabis marketplace and noted that products of potential concern have emerged that contain delta-10 THC and THC-O acetate. However, more research is needed to understand their health effects. For more information, visit https://bit.ly/2Y9CUPm.

Close Modal

or Create an Account

Close Modal
Close Modal